Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 2, 2016, 1:18 PM EDT for Granville County, Person County, North Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2016, 1:18 PM EDT (17:18 UTC)
- Expired
- Aug 2, 2016, 2:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Raleigh, NC
Counties Granville County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:02 PM EDT | TSTM WND DMG | 4 Nne Surl, NC | A TREE ACROSS THE ROAD NEAR INTERSECTION OF LONNIE GENTRY RD AND HAROLD GILL RD. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
944
WWUS82 KRAH 021718
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT TUE AUG 2 2016
NCZ007-008-021815-
PERSON NC-GRANVILLE NC-
118 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN PERSON
AND NORTHWESTERN GRANVILLE COUNTIES UNTIL 215 PM EDT...
AT 117 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROXBORO. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OXFORD...ROXBORO...STOVALL...MAYO RESERVOIR...BEREA...SURL AND BETHEL
HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS... AND OTHER LIGHT OUTDOOR OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
IF ON OR NEAR MAYO RESERVOIR OR KERR LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3653 7854 3631 7856 3628 7884 3640 7900
3654 7887 3654 7868
TIME...MOT...LOC 1717Z 226DEG 2KT 3640 7887
$$
WSSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:25 AM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 2, 10:25 AM EDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1025 AM EDT TUE AUG 2 2016 .SYNOPSIS... A cold front will settle south into NC today as an upper level trough crosses the Mid-Atlantic state. High pressure will follow for Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 1025 AM Tuesday... Early morning analysis continues to highlight a very moist and unstable air mass over central NC. Meso-analysis has a weak low level trough roughly w-sw to e-ne across the region. this feature aiding to pool moisture over sections of the eastern Piedmont and central/southern coastal plain where a few showers have developed since 12Z. As the atmosphere continues to warm/destabilize, expect convective coverage to increase, with convection likely concentrated in two areas, namely over the southern counties, and near the VA border in vicinity of a swd moving sfc front. While the atmosphere should become moderately unstable over central NC this afternoon, the environment is weakly sheared, and lapse rates marginal at best. Thus, main hazards from the stronger storms will be torrential downpours, frequent lightning, and isolated wind gusts 40-50 mph (due to precip loading). If storms begin to train, could see a heightened risk for localized flooding, especially in urban areas. High temps this afternoon on target to reach near 90-lower 90s areawide. Highest heat index values confined to the southern counties where readings near 100 degrees probable. While bulk of convection will dissipate with loss of heating, should see a few showers and storms persist well into the night as the weak sfc boundary drifts swd across the region. Overnight temps in the low-mid 70s. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 355 AM Tuesday... the aforementioned front will slip south toward the Savannah River Basin by Wednesday morning, focusing the best surface convergence to our south. However, the 850mb front will linger over NC and there is essentially no airmass change behind the front, with PW staying around 2 inches. This should again result in scattered to numerous showers/storms, especially across the southern Piedmont/Coastal plain, with locally heavy rainfall and the potential for some minor flooding. forecast soundings suggest stratus over the northwest Piedmont could linger into early afternoon, potentially suppressing highs in the lower 80s, while areas to the southeast reach the mid and upper 80s. Lows Wednesday night in the upper 60s and lower 70s. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 400 AM Tuesday... The models indicate a remnant TUTT/low now over ERN OK will drift ENE across the TN Valley Thu and Carolinas Fri-Fri night. At the surface, high pressure will extend across the Middle Atlantic states, north of a frontal zone forecast to linger across SC and SERN NC during the same time. As such, shower/storm potential will be maximized across the SRN tier of the RAH CWFA Thu-Fri, with continued slightly below average temperatures in the 80s. Thereafter, mid-upper level sub-tropical ridging initially over the SRN Plains and WRN GOM is forecast to expand EWD across the SERN states, at the base of a broad trough over the NERN quarter of the nation, and consequently provide for WNW flow aloft across NC this weekend and early next week. The aforementioned surface ridge will then drift offshore by Sat, in advance of another frontal zone, and focus for convection, forecast to settle into the SRN Middle Atlantic states on Sun, with a similar fate (as the previous front) of stalling over SC and SRN NC by Mon. The hottest day of the stretch will be Sat, when middle 90s are expected, with temperatures otherwise near average through early next week. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... As of 650 AM Tuesday... Other than some isolated areas of IFR/LIFR conditions this morning,none of which are impacting TAF sites, VFR conditions will prevail. A cold front will drop south into the area this evening, helping to trigger scattered storms. Timing of storms is still uncertain when it comes to individual terminals, but it appears the storms may continue into the overnight hours, possibly becoming particularly focused near KGSO and KINT. Stratus is expected to develop as the front settles through the area tonight, with highest confidence at KINT and KGSO.. Looking ahead: Low ceilings expected to develop tonight may linger past mid-day in the Triad on Wednesday. Otherwise, sub-VFR restrictions will occur primarily with isolated to scattered showers and storms during the afternoon/early evening, with decreasing coverage each day through the end of the week. Patchy early morning fog/stratus will also be possible. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BS NEAR TERM...WSS SHORT TERM...BS LONG TERM...MS AVIATION...BS
Hazardous weather outlook, Aug 2, 4:43 AM EDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 443 AM EDT TUE AUG 2 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-030845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 443 AM EDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINFALL FROM SCATTERED, SLOW MOVING THUNDERSTORMS MAY RESULT IN LOCALIZED FLOODING IN URBAN AND OTHER FLOOD PRONE AREAS THIS AFTERNOON THROUGH LATE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED FLOODING WILL POSSIBLE AGAIN ON WEDNESDAY...ESPECIALLY OVER PORTIONS OF THE WESTERN PIEDMONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 1:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT TUE AUG 2 2016
NCZ007-008-021815-
PERSON NC-GRANVILLE NC-
118 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN PERSON
AND NORTHWESTERN GRANVILLE COUNTIES UNTIL 215 PM EDT...
AT 117 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROXBORO. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OXFORD...ROXBORO...STOVALL...MAYO RESERVOIR...BEREA...SURL AND BETHEL
HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS... AND OTHER LIGHT OUTDOOR OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
IF ON OR NEAR MAYO RESERVOIR OR KERR LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3653 7854 3631 7856 3628 7884 3640 7900
3654 7887 3654 7868
TIME...MOT...LOC 1717Z 226DEG 2KT 3640 7887
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:38 AM EDT | Special Weather Statement | RAH | Scotland | 52 min |
| Aug 2, 1:43 PM EDT | Special Weather Statement | RAH | Orange | 47 min |
| Aug 2, 2:17 PM EDT | Areal Flood Advisory | RAH | Alamance, Durham, Granville, Orange, Person, Vance | 118 min |
| Aug 2, 3:18 PM EDT | Special Weather Statement | RAH | Wake | 57 min |
| Aug 2, 3:33 PM EDT | Special Weather Statement | RAH | Edgecombe, Franklin, Halifax, Nash, Warren, Wilson | 72 min |
| Aug 2, 4:12 PM EDT | Special Weather Statement | RAH | Forsyth | 63 min |
| Aug 2, 4:26 PM EDT | Areal Flood Advisory | RAH | Forsyth | 64 min |
| Aug 2, 4:45 PM EDT | Special Weather Statement | RAH | Johnston | 60 min |
| Aug 2, 5:07 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash | 53 min |
| Aug 2, 5:08 PM EDT | Areal Flood Advisory | RAH | Johnston, Wake | 52 min |
| Aug 2, 6:35 PM EDT | Special Weather Statement | RAH | Randolph | 25 min |
| Aug 2, 6:46 PM EDT | Areal Flood Advisory | RAH | Chatham, Orange | 3 hr |
| Aug 2, 7:09 PM EDT | Areal Flood Advisory | RAH | Chatham, Lee, Montgomery, Moore, Randolph | 36 min |
| Aug 2, 7:21 PM EDT | Flash Flood Warning | RAH | Alamance, Durham, Orange | 3 hr |
| Aug 2, 7:47 PM EDT | Areal Flood Advisory | RAH | Montgomery, Stanly | 58 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.